Dear Annie: My daughter and her husband recently separated. My daughter said simply that she wanted to “find herself,” which seemed totally out of character. My husband and I were hard on her, telling her she should make more of an effort to work things out. She suffered in silence for months until she finally broke down and confessed that her husband has been abusing steroids. She hoped he’d stop if she walked out, but he can’t see that he has a problem. She stills loves him but said she can never trust him again.
We live in a small town, and my son-in-law’s family and everyone else think my daughter is terrible for leaving. She doesn’t want anyone to know the real reason because she doesn’t want people to think ill of him. It’s been tough because his mother has been very mean, but my daughter refuses to let me tell his family the truth.
Please warn people of the signs of steroid abuse. My daughter became suspicious when her husband got very moody and had no interest in sex. — Sad Mom
Dear Sad Mom: Many athletes use steroids in an attempt to gain strength and look more physically developed. However, there are serious side effects to steroid abuse, and silence may not be the best way to help your son-in-law. You don’t have to broadcast the details, but please encourage your daughter to talk to his parents and enlist their help. Surely they want what’s best for their son. Here are some facts from the National Institutes of Health (nida.nih.gov/Infofacts/Steroids.html):
The major side effects from abusing anabolic steroids can include liver tumors and cancer, jaundice, fluid retention and high blood pressure. Other side effects include kidney tumors, severe acne and trembling. In addition, men can suffer from shrinking of the testicles, reduced sperm count, infertility, baldness and development of breasts. Women can develop increased facial hair, male-pattern baldness, changes in or cessation of the menstrual cycle and a deepened voice.
People who inject anabolic steroids run the added risk of contracting or transmitting HIV/AIDS or hepatitis. Scientific research also shows that aggression and other psychiatric side effects may result from abuse of anabolic steroids. Researchers report that extreme mood swings also can occur, including manic-like symptoms leading to violence. Depression often is seen when the drugs are stopped and may contribute to dependence. Researchers report also that users may suffer from paranoid jealousy, extreme irritability, delusions and impaired judgment stemming from feelings of invincibility.
Dear Annie: I am a senior widower and have been wearing my wedding band on my right hand. I always thought this was proper, but I recently heard otherwise. Annie, I was married to my love for 43 years and want to remember her by wearing my ring. Am I correct in wearing it on my right hand? I really don’t want to take it off. — Need Guidance in Los Angeles
Dear L.A.: Those who continue to wear their wedding rings on their left hands give the impression that they are still married. But you may wear your ring wherever you like. There are no rules.
Dear Annie: I can’t believe your response to “Want Stuff to Call My Own in N.C.” You said, “Many men are content with whatever they can sit on and don’t care whether things match or reflect taste of any kind.”
You should apologize to all men who do care what they sit on and who have taste of some type. — Jacksonville Tasteful Husband
Dear Jacksonville: Oh, please. We didn’t say ALL men. We said “many,” and based on our informal research (a good portion of the guys we know), we will stand by that. We’re glad you are one of those husbands who cares about furniture and has decent taste and an interest in decorating his home. You will never convince us that you are in the majority, but we appreciate knowing you are out there.
Annie’s Mailbox is written by Kathy Mitchell and Marcy Sugar. E-mail your questions to firstname.lastname@example.org, or write to: Annie’s Mailbox, P.O. Box 118190, Chicago, IL 60611. To find out more about Annie’s Mailbox, and read features by other Creators Syndicate writers and cartoonists, visit the Creators Syndicate Web page at www.creators.com.
Published in The Messenger on 12.07.07